Tetracycline has been on the market for over 60 years and is used in the treatment of many gram negative and gram positive infections; it causes permanent staining of the teeth if used in children less than the age of 8. Tooth staining/discoloration with tetracycline is influenced by the dosage used, length of treatment or exposure, stage of tooth mineralization (or calcification) and degree of activity of the mineralization process. The discoloration is permanent and can vary from yellow or gray to brown.If the teeth are exposed to tetracycline (whether in or out of utero) at a time of tooth mineralization or calcification, the tetracycline will bind to calcium ions in the teeth. If this happens prior to the eruption of the teeth through the gingiva (gums), it will cause an initial fluorescent yellow discoloration.Upon eruption of the teeth and exposure to light, the calcium bound tetracycline will oxidize, causing the discoloration to change from fluorescent yellow to a nonfluorescent brown over a period of months to years.
Here I have shared a case treated in my practice where I placed eight porcelain veneers on the upper arch. This allowed us to transform this patient’s smile and let him feel confident again and not hate the way his teeth look. Porcelain veneers are a thin, custom handcrafted shell of porcelain which is bonded to the tooth to mask the unsightly tetracycline stains. If you suffer from tetracycline stains contact us today and find out what cosmetic dentistry options are available.